'Suicide Warning' Row Over Acne DrugJan 13, 2003
A "MIRACLE" anti-acne drug has been blamed for a wave of teenage suicides, and former users want upgraded labelling to strengthen health warnings.
The drug, known as Roaccutane in Australia, has been prescribed for 20 years to millions of people worldwide with severe acne.
But while it does have lasting effects, experts have claimed the drug also can cause depression, aggressive behaviour and suicide.
Angry former patients claim inadequate labelling in Australia fails to warn users of the possible risks. They demanded the Government follow the lead of the US and introduce more stringent warnings.
Brisbane Lions star Jason Akermanis is one person who believes the risks of side-effects were not adequately explained. He abandoned Roaccutane early last year after the Accutane side effects became unbearable.
Akermanis, 25, said while the drug was effective in treating acne on his back, he found he gained weight, became lethargic and was subject to mood swings.
After two months he quit his treatment and has said he felt medical professionals had not fully explained the risk of possible side effects before he agreed to take the drug.
"For me the disadvantages did absolutely outweighed any advantages."
"I was getting up in the morning and everything ached. I could hardly get out of bed," he said.
"Then I started getting the emotional problems where I just wasn't motivated to do much."
Former Roche employee and a member of the American Board of Internal Medicine Dr Donald Marks back calls to upgrade warnings, saying there was no doubt the drug could cause depression and suicide.
"It's the government responsibility to make sure the drug company provides adequate warnings," he said.
"Australia should follow the lead of other countries." Another country that suffered much from the defective drugs, besides Australia and the US, is Canada (Accutane lawsuit is a common practice area for its lawyers).
In the US, labelling includes bold type stating that the drug may cause depression, psychosis and suicide, as well as aggressive and violent behaviour.
The issue gained widespread publicity there early last year when 15-year-old student pilot Charles Bishop crashed his small aircraft into a building in Tampa, Florida. Bishop was on Roaccutane (marketed as Accutane in the US) at the time of his death. His parents said the drug had affected his mental health.
In Australia warnings issued to Roaccutane users have only recently been updated to include the suggestion that patients experiencing suicidal thoughts should see their doctors.
This is not enough, according to the founder of The Australian Roaccutane Survivors Group, Andrew Hart, who said he knew of eight families who had loved ones commit suicide while taking the drug.
Mr Hart, 33, took Roaccutane 13 years ago and said he became clinically depressed and had not yet recovered from its long-term effects, including lethargy and peeling skin.
He said his primary concern about the drug was the lack of warnings.
"I wouldn't have touched the stuff if I'd known (about all the effects)," Mr Hart said.
However the president-elect of the Australasian College of Dermatologists, Alan Cooper, said no causal link had been established between Roaccutane and depression.
"When you look at two very common problems, depression and acne, then statistically, you're going to get a lot of people who get both," he said.
Roaccutane can be prescribed in Australia only by dermatologists.
Australia's Therapeutic Goods Administration which approved the drug's labelling said of an estimated 250,000 patients treated with Roaccutane, only 326 cases of suspected adverse reactions had been reported to the Adverse Drug Reaction Advisory Committee. Forty-one concerned depression and 13 were reports of suicide attempts, two successful.
A TGA spokesman said the administration would continue to monitor the situation but there was not evidence that Roaccutane was the cause of the depression or suicide attempts.
Roche Australia also denied a connection, saying "the body of scientific evidence has not established a link between Roaccutane and depression and suicide".
In the US, patients are given a document equivalent to 24 printed A4 pages, warning of the drug's side-effects.
Australian patients are issued with the equivalent of only four pages.